Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 25, 1997, 1:16 AM CDT for Pecos County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 1997, 1:16 AM CDT (06:16 UTC)
- Expired
- Apr 25, 1997, 2:05 AM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2486 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS1 KMAF 250617 RRA SVRMAF TXC371-250705- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 116 AM CDT FRI APR 25 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 205 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EASTERN PECOS COUNTY AT 114 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 25 MILES SOUTHWEST OF RANKIN OR 16 MILES WEST OF IRAAN MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... IRAAN. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ RSB/TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:49 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Apr 24, 7:49 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 747 PM CDT THU APR 24 1997 AFTER COORDINATION WITH SPC/LBB...WILL CANCEL TORNADO WATCH NUMBER 194 FOR SOUTHWEST TX. SEE SPSMAF FOR DETAILS. TORNADO WATCH NUMBER 193 REMAINS IN EFFECT FOR NRN TWO TIERS OF COUNTIES UNTIL 9 PM CDT. LOW-LEVEL MOISTURE STILL SCANT OVER SOUTHERN ZONES. STRONG UPPER JET PUSHING EXTENSIVE MID/HIGH CLOUDS AHEAD OF IT INTO FAR SOUTHWEST ZONES...NEARLY ELIMINATING WHAT IS LEFT OF INSOLATION TODAY. LATEST RUC SHOWS IMPRESSIVE UPPER DIVERGENCE WITH JET SPREADING OVER FA AFTER 03Z. SURFACE COLD FRONT PUSHING SOUTH THROUGH NRN FA ATTM AS HOB HAS COOLED TO 54F. THIS STRONG BAROCLINIC ZONE (NEARLY 30F DIFFERENCE BETWEEN MAF AND LBB) HAS BEEN FOCUS FOR TSRA OF MODERATE INTENSITY. AM CONCERNED ABOUT HEAVY RAIN NORTHERN ZONES TONIGHT AS H8 FLOW IS PROGGED TO BACK AS IT ADVECTS DWPTS AOA 10C INTO THIS AREA. COMBINATION OF ISENTROPIC LIFT AT LOW LEVELS AND UPPDER LVL DIVERGENCE SHOULD KEEP A GOOD CHC OF TSRA NRN ZONES OVERNIGHT. TJT
In the hours before
Special weather statement, Apr 24, 7:39 PM CDT, 5 hours 37 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 739 PM CDT (639 PM MDT) THU APR 24 1997 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR MOST OF WEST TEXAS... ...A TORNADO WATCH CONTINUES IN EFFECT FOR THE NORTHERN PERMIAN BASIN... THE TORNADO WATCH HAS BEEN CANCELLED FOR TERRELL...BREWSTER... PECOS...REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN... WINKLER...ECTOR...MIDLAND...GLASSCOCK. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR GAINES...DAWSON ...BORDEN...SCURRY...ANDREWS...MARTIN...HOWARD AND MITCHELL COUNTIES. THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS. THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE VICINITY OF THE COLD FRONT. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. RRF/TJT
Local storm report, Apr 24, 8:00 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
800 PM CDT THU APR 24 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM TATUM NM 1.75 INCH HAIL
04/24/97 LEA
420 PM TATUM NM 0.88 INCH HAIL
04/24/97 LEA NICKEL-SIZED HAIL COVERED
GROUNDSpecial weather statement, Apr 24, 8:15 PM CDT, 5 hours 1 minute before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 815 PM CDT (715 PM MDT) THU APR 24 1997 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR MOST OF WEST TEXAS... ...A TORNADO WATCH CONTINUES IN EFFECT FOR THE EASTERN PERMIAN BASIN... THE TORNADO WATCH HAS BEEN CANCELLED FOR TERRELL...BREWSTER... PECOS...REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN... WINKLER...ECTOR...MIDLAND...GLASSCOCK...GAINES...DAWSON...BORDEN AND ANDREWS COUNTIES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR SCURRY...MARTIN ...HOWARD AND MITCHELL COUNTIES. THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS. THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE VICINITY OF THE COLD FRONT OVER THE EASTERN PERMIAN BASIN. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. RRF/TJT
Special weather statement, Apr 24, 9:02 PM CDT, 4 hours 14 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 901 PM CDT (801 PM MDT) THU APR 24 1997 ...TORNADO WATCH NUMBER 193 HAS EXPIRED FOR THE NORTHEASTERN PERMAIN BASIN... ...NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT FOR THE PERMIAN BASIN...SOUTHWEST TEXAS...OR FAR SOUTHEAST NEW MEXICO... AT 845 PM CDT...MIDLAND DOPPLER RADAR INDICATED WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE NORTHERN PERMIAN BASIN ...SOUTHEAST NEW MEXICO...AND PARTS OF THE TRANS-PECOS. BECAUSE THESE STORMS HAVE REMAINED RELATIVELY WEAK AND DISORGANIZED FOR THE LAST COUPLE HOURS...TORNADO WATCH NUMBER 193 WAS ALLOWED TO EXPIRE AT 9 PM CDT. NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT. HOWEVER... THUNDERSTORMS IN THE AREA ARE STILL CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS. TJT
Local storm report, Apr 25, 12:58 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1258 AM CDT (1158 PM MDT) FRI APR 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM TATUM NM 1.75 INCH HAIL
04/24/97 LEA
420 PM TATUM NM 0.88 INCH HAIL
04/24/97 LEA NICKEL-SIZED HAIL COVERED
GROUND
1130 PM FORT STOCKTON TX 0.75 INCH HAIL
04/24/97 PECOS
1130 PM FORT STOCKTON TX WIND DAMAGE
04/24/97 PECOS POWER LINES DOWN...WINDOWS
BROKEN
1125 PM 10 S JAL NM 0.88 INCH HAIL
04/24/97 LEA NICKEL HAIL AT STATE LINE
ON HIGHWAY 18
1125 PM 10 N WINK TX 0.88 INCH HAIL
04/24/97 WINKLER NICKEL HAIL ON TX/NM STATE
LINE ON HIGHWAY 18
1145 PM 5 S HOBBS NM 0.88 INCH HAIL
04/24/97 LEA NICKEL HAIL LASTED UNTIL
1215 AM CDT
1218 PM 5 S ANDREWS TX 1.00 INCH HAIL
04/25/97 ANDREWSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 10:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
| Apr 24, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 44 min |
| Apr 24, 11:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 42 min |
| Apr 24, 11:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Apr 24, 11:50 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 35 min |
| Apr 25, 12:07 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| Apr 25, 12:32 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 48 min |
| Apr 25, 2:17 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| Apr 25, 2:44 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.